Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Goodland, KS

July 11, 2009Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2009, 7:57 PM MDT for Cheyenne County, Colorado. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2009, 7:57 PM MDT (01:57 UTC)
Expired
Jul 11, 2009, 9:00 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:15 PM MDTTSTM WND GST 607 N Wild Horse, CO
Jul 11, 8:15 PM MDTHAIL 1.757 N Wild Horse, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:56 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 120157
SVRGLD
COC017-120300-
/O.NEW.KGLD.SV.W.0101.090712T0157Z-090712T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 900 PM MDT

* AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF WILD HORSE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN CHEYENNE COUNTY AROUND 810 PM MDT
  RURAL NORTHERN CHEYENNE COUNTY AROUND 820 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS
AND SOUTHWEST NEBRASKA.

&&

LAT...LON 3903 10315 3903 10259 3874 10261 3873 10315
TIME...MOT...LOC 0157Z 234DEG 13KT 3890 10295

$$

MENTZER
2 follow-up statements
000 
WWUS53 KGLD 120211
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT SAT JUL 11 2009

COC017-120300-
/O.CON.KGLD.SV.W.0101.000000T0000Z-090712T0300Z/
CHEYENNE CO-
811 PM MDT SAT JUL 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHWESTERN CHEYENNE COUNTY...

AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES NORTHEAST OF WILD HORSE...MOVING NORTHEAST AT 15 MPH.
A STORM SPOTTER REPORTED PEA SIZED HAIL AND BRIEF HEAVY RAIN ABOUT 6 
MILES NORTH OF WILD HORSE AROUND 805 PM MDT. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN CHEYENNE COUNTY AROUND 820 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS
AND SOUTHWEST NEBRASKA.

&&

LAT...LON 3903 10315 3903 10259 3874 10261 3873 10315
TIME...MOT...LOC 0210Z 234DEG 13KT 3893 10290

$$

MENTZER
000 
WWUS53 KGLD 120258
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT SAT JUL 11 2009

COC017-120308-
/O.EXP.KGLD.SV.W.0101.000000T0000Z-090712T0300Z/
CHEYENNE CO-
858 PM MDT SAT JUL 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE COUNTY
WILL EXPIRE AT 900 PM MDT...

THIS WARNING WAS REPLACED BY A NEW SEVERE THUNDERSTOM WARNING FOR 
ALL OF CHEYENNE COUNTY WHICH IS IN EFFECT UNTIL 10 PM MDT. 

LAT...LON 3903 10315 3903 10259 3874 10261 3873 10315
TIME...MOT...LOC 0258Z 234DEG 13KT 3903 10272

$$

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:06 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 11, 5:06 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SAT JUL 11 2009

.SYNOPSIS...
142 PM MDT SAT JUL 11 2009

ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED BROAD
FLAT MID/UPPER RIDGE ANCHORED OVER THE SOUTHERN PLAINS WITH A DEEP
MID/UPPER LOW OFF THE COAST OF THE PACIFIC NORTHWEST. SERIES OF
SHORTWAVE TROUGHS ARE EMBEDDED IN THE MEAN FLOW. AT THE
SURFACE...DEEP MOIST UPSLOPE PATTERN WELL ESTABLISHED BRINGING
MUCH ABOVE NORMAL PWATS INTO THE REGION.

FOLTZ
&&

.DISCUSSION...
142 PM MDT SAT JUL 11 2009

PRIMARY FORECAST CONCERNS WILL BE CHANCES FOR PRECIP THROUGH THE
WEEKEND WITH THE POTENTIAL FOR HEAVY RAIN OVER AREAS WHICH HAVE
RECEIVED A LOT OF PRECIP RECENTLY.

SIMILAR SETUP TO YESTERDAY ACROSS THE CENTRAL HIGH PLAINS. PWAT
VALUES REMAIN ON THE ORDER OF 150 PERCENT OF NORMAL BASED ON 12Z
SOUNDINGS FROM DDC AND LBF. PORTIONS OF THE REGION SAW IN EXCESS
OF AN INCH AND A HALF OF RAINFALL LAST NIGHT. COULD SEE REPEAT
PERFORMANCE TONIGHT WITH MCS FORMING OVER THE FAVORED HIGHER
TERRAIN AREA OF EASTERN COLORADO WITH AN GRADUAL EASTWARD MOVEMENT
TOWARD THE WESTERN PORTION OF THE GLD CWA. 19Z MESOANALYSIS FROM
SPC INDICATES IN EXCESS OF 4000 J/KG SBCAPE OVER THE KS/CO STATE
LINE WITH LITTLE CIN. EFFECTIVE SHEAR APPROACHING 40 KTS SHOULD
ALLOW STORMS TO BECOME WELL ORGANIZED FOR AT LEAST A BRIEF PERIOD
OF TIME.

SHOULD SEE BRIEF RESPITE FROM PRECIP DURING THE LATE NIGHT HOURS
THROUGH SUNDAY MORNING BEFORE ANOTHER SHORTWAVE TROUGH MOVES IN BY
SUNDAY AFTERNOON BRINGING YET ANOTHER SHOT AT CONVECTION TO THE
REGION. HEAVY RAIN APPEARS TO BE THE BIGGEST CONCERN WITH THIS
SYSTEM AS PWAT VALUES CONTINUE TO RUN ANOMALOUSLY HIGH FOR THIS
TIME OF YEAR.

MID/UPPER RIDGE INTENSIFIES OVER THE CENTRAL HIGH PLAINS ON MONDAY
WITH H85 TEMPS INCREASING TO NEAR 35C OVER THE WEST. MAX TEMPS
SHOULD REACH THE UPPER 90S TO NEAR 100 ACROSS THE CWA WITH A
GENERALLY CLEAR SKY.

GUIDANCE STILL INDICATING A BACKDOOR FRONT SLIDING INTO THE REGION
TUESDAY NIGHT INTO WEDNESDAY AS A SHORTWAVE TROUGH SLIDES BY T0 THE
NORTHEAST. MOIST POST-FRONTAL UPSLOPE WILL KICK IN AGAIN BY
WEDNESDAY EVENING. WITH LARGE SCALE FORCING FOR ASCENT OVER THE
REGION...HAVE BUMPED POPS INTO THE CHANCE CATEGORY FOR THE
WEDNESDAY NIGHT PERIOD. ISOLATED CONVECTION REMAINS POSSIBLE
THROUGH THURSDAY BEFORE THE MID/UPPER RIDGE ONCE AGAIN BUILDS
NORTHWARD INTO THE GREAT BASIN/INTERMOUNTAIN WEST REGION. EC
DEPICTS WEAK SHORTWAVE TROUGH MOVING INTO THE REGION FRIDAY
AFTERNOON ON NORTHWEST FLOW ALOFT BUT LITTLE AGREEMENT FROM THE OP
GFS/GEFS SO OPTED TO KEEP POPS SILENT DURING THIS TIME FRAME.

FOLTZ
&&

.AVIATION...
FOR THE 00Z TAFS...IFR CONDITIONS WILL CONTINUE AT KMCK THROUGH
MOST OF THE NIGHT UNTIL AROUND 09Z WHEN THUNDERSTORMS FINALLY
REACH THE SITE FROM THE WEST. EXPECT A REPEAT OF STRATUS AND LIGHT
FOG THERE AS WELL. THUNDERSTORMS MAY BRING CONDITIONS DOWN TO
MVFR/POSSIBLE IFR. FOR KGLD...BEST WINDOW FOR STORMS...ALTHOUGH
SOMEWHAT UNCERTAIN...WILL EXIST THIS EVENING. SOME LARGE HAIL MAY
BE POSSIBLE WITH A FEW OF THE STORMS NEAR KGLD. OTHERWISE MORE
STRATUS AND LIGHT FOG AFTER MIDNIGHT WITH CONDITIONS IMPROVING BY
MID MORNING. ANOTHER CHANCE OF THUNDERSTORMS SUN AFTERNOON FOR
KGLD.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 11, 10:33 AM MDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT SAT JUL 11 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT SAT JUL 11 2009 /1133 AM CDT SAT JUL 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS
PORTIONS OF EASTERN COLORADO...THEN MOVE EAST INTO WESTERN KANSAS
AND SOUTHWEST NEBRASKA. SOME OF THE STORMS MAY BECOME SEVERE
THROUGH THE EARLY EVENING PRODUCING HAIL...STRONG WINDS AND
LOCALLY HEAVY RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE ONCE AGAIN ANTICIPATED TO DEVELOP SUNDAY
AFTERNOON AND EVENING. THE STRONGEST STORMS...SOME POSSIBLY
SEVERE...ARE CURRENTLY EXPECTED TO DEVELOP NORTH OF INTERSTATE
70. MORE STORMS SHOULD FORM TUESDAY EVENING AND WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 11, 7:04 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT SAT JUL 11 2009

COZ091-092-120130-
CHEYENNE COUNTY-KIT CARSON COUNTY-
704 PM MDT SAT JUL 11 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY AND KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...

AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS EXTENDING FROM 10 MILES NORTH OF FLAGLER TO 10 MILES
WEST OF WILD HORSE. STORMS WERE MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:31 PM MDTSevere Thunderstorm WarningGLDKit Carson59 min
Jul 11, 8:06 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson3 hr
Jul 11, 8:27 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min
Jul 11, 8:55 PM MDTSevere Thunderstorm WarningGLDCheyenne65 min
Jul 12, 4:43 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma47 min
Jul 12, 5:29 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
Jul 12, 5:38 PM MDTSevere Thunderstorm WarningGLDYuma67 min
Jul 12, 5:41 PM MDTTornado WarningGLDKit Carson34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.